Alert archive / Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS Wakefield, VA

July 23, 20084 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at Jul 23, 2008, 4:42 PM EDT for 4 counties in Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2008, 4:42 PM EDT (20:42 UTC)
Expired
Jul 23, 2008, 6:45 PM EDT
In force
2 hr
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Chesapeake, VA, City of Norfolk, VA, City of Portsmouth, VA, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 67 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
934 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 232042
FFWAKQ
VAC550-710-740-810-232245-
/O.NEW.KAKQ.FF.W.0008.080723T2042Z-080723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
442 PM EDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA...
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA...
  EASTERN CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA...
  WESTERN CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA...

* UNTIL 645 PM EDT

* AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR NORTHWEST...OR 9 MILES
  SOUTH OF GREAT BRIDGE...MOVING NORTH AT 21 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FENTRESS...DEEP CREEK...CRADOCK...KEMPSVILLE...DOWNTOWN
  PORTSMOUTH...DOWNTOWN NORFOLK...GHENT...NORVIEW...NORFOLK
  INTERNATIONAL AIRPORT...NORFOLK NAS AND OCEAN VIEW

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3656 7643 3692 7635 3692 7633 3696 7634
      3696 7631 3697 7630 3694 7617 3691 7605
      3656 7612

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:03 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 23, 3:03 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
303 PM EDT WED JUL 23 2008

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE ACROSS THE REGION THROUGH THURSDAY
MORNING...AND STALL OFF THE COAST THURSDAY AFTERNOON. WEAK HIGH
PRESSURE WILL BUILD IN FOR FRIDAY...WITH ANOTHER AREA OF LOW
PRESSURE MOVING THROUGH THE REGION THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WITH THE UPPER TROF MOVING CLOSER MODELS SHOW EXCELLENT LIFT
DEVELOPING LATE THIS AFTERNOON AND TONIGHT. LOOKING AT SREF SEE
POPS OVER 90 PERCENT ACROSS THE NORTH PART OF THE CWA. ALSO
LOOKING AT CROSS SECTIONS SHOWS GOOD FRONTOGENESIS DEVEOPING AND
MOVING ACROSS THE CWA TONIGHT. ALSO CORFIDI VECTORS DO SHOW SOME
BACK BUILDING TONIGHT HELPING TO SLOW THE CONVECTIVE LINES AS THEY
MOVE ACROSS THE CWA. HAVE ONE INITIAL SHORT WAVE MOVING NORTH
ACROSS THE AREA THIS EVENING GENERATING NUMEROUS THUNDERSTORMS
OVER SOUTHEASTERN VA AND WITH HIGH CAPE BUT NOT MUCH SHEAR CAN
EXPECT PULSE SEVERE STORMS. LATER TONIGHT AS THE ANOMOLOUSLY
STRONG UPPER SYSTEM MOVES TOWARD THE AREA MORE SHOWERS AND
THUNDERSTORMS WILL PUSH INTO AND SLOWLY ACROSS THE AREA. THIS WILL
HAVE BETTER SHEAR BUT LESS CAPE WITH IT SO STILL NOT EXPECTING A
LOT OF SEVERE WEATHER. HOWEVER WITH PRECIPITABLE WATERS EXCEEDING
TWO INCHES WILL SEE HEAVY RAINS WITH THE THUNDERSTORMS.
TEMPERATURES WILL STAY ABOVE 70 EAST OF THE FRONT AND IN THE MID
TO UPPER 60S TO THE WEST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
WITH A TROF OF LOW PRESSURE ANCHORED TO THE NORTH OF THE GREAT
LAKES THROUGH THE PERIOD WILL HAVE NORTHWEST UPPER FLOW ACROSS THE
AREA. NEXT SHORTWAVE CIRCLING AROUND THIS TROF WILL AFFECT THE
AREA ON SATURDAY. SO EXPECTING DRY WEATHER BY THURSDAY NIGHT AND
FRIDAY. IT WILL STILL BE AT OR ABOVE NORMAL WITH HIGHS IN THE
UPPER 80S AND LOW 90S AND LOWS IN THE 60S. WILL TRIM BACK MOS
GUIDANCE MAXES SOME EACH DAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AN UNSETTLED WEATHER PATTERN WILL CONTINUE FOR THE FORESEEABLE
FUTURE AS A STUBBORN UPPER LEVEL TROUGH REMAINS PARKED OVER THE ERN
US THRU AT LEAST EARLY NEXT WEEK. SEVERAL SHORTWAVE TROUGHS AND WEAK
SFC FRONTS WILL ROTATE THRU THE AREA AND HAVE CHANCE POPS (30-40%)
EACH AFTERNOON/EVENING DURING PEAK HEATING HOURS...WITH 20-30% POPS
DURING EACH NIGHT/MORNING.

AS FOR TEMPS...HIGHS WILL BE IN THE UPR 80S/LWR 90S...WITH LOWS IN
THE UPR 60S/LWR 70S.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS INCRG THROUGHOUT THE AREA FRONTAL BOUNDARY
APPROACHES FROM THE WEST. CURRENT ACTIVITY AFFECTING RIC AND ECG SO
HAVE TEMPO MVFR...AS CNVCTN SPREADS EAST HAVE MVFR ALL OTHER SITES
BEGINNING 20-21Z. FRONT WILL SLOWLY PASS THRU CENTRAL VA OVERNIGHT
BEFORE STALLING ALONG COAST THURS AM. PRECIP WILL AFFECT MOST SITES
OVERNIGHT SO PERIODS OF MVFR/IFR LIKELY UNTIL FROPA.

&&

.MARINE...
SOUTHERLY GRADIENT FLOW HAS DEFINITELY INCREASED TODAY AHEAD OF THE
SLOW MOVING FRONTAL BOUNDARY. LATEST OBS SHOWING WINDS AOA SCA
CRITERIA OVER THE BAY/SND AND COASTAL WATERS. SCA WINDS WILL
CONTINUE THROUGH AT LEAST A FEW HOURS AFTER MIDNIGHT TONIGHT.
AFTERWARDS WINDS SHOULD DIMINISH BY EARLY THURSDAY WITH A WEAKENING
GRADIENT AS THE FRONT INCHES TOWARDS THE COAST.

WAVE WATCH III HAS BEEN OVERDOING SEAS/WAVE HEIGHTS AND BASED ON THE
LATEST BUOY OBS (2 TO 3 FT IN THE SRN WATERS AND 3 TO 4 FT IN THE
NRN WATERS) HAVE ACCORDINGLY LOWERED FCST WAVE HEIGHTS. WAVES/SEAS
ARE STILL EXPECTED TO BUILD THOUGH THROUGH THE EVENING
HOURS...PEAKING AT 5 TO 6 FT OVER THE NRN MOST COASTAL ZONES AND 4
TO 5 FT OVER THE SRN ZONES. WAVES WILL BE 3 TO 4 FT IN THE BAY.
WAVES/SEAS WILL GRADUALLY SUBSIDE EARLY THURSDAY AS WINDS SLACKEN
OFF. WAVE PERIODS WILL RANGE FROM 5 TO 6 SECONDS AS WAVES/SEAS WILL
BE PRIMARILY WIND DRIVEN AND LOCALLY GENERATED.

SCA MAY NEED TO BE EXTENDED FOR A FEW HRS LONGER ON THURSDAY BUT
LEFT AS IS FOR NOW BASED ON PROJECTED TIMING OF DIMINISHING WIND
FIELD. SUB-SCA CONDITIONS WILL THEN CONTINUE THROUGH FRI AS WEAK
HIGH PRESSURE BUILDS IN FROM THE WEST. MARGINAL SCAS ARE POSSIBLE
DURING THE WEEKEND AHEAD OF THE NEXT FRONT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MDZ021>025.
NC...NONE.
VA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR VAZ063-064-
     070>078-080>100.
     FLASH FLOOD WATCH UNTIL 2 AM EDT THURSDAY FOR VAZ048-049-
     060>062-065>069-079.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EDT THURSDAY FOR ANZ650-652-
     654.
     SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR ANZ630>633-
     656-658.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...JRL
AVIATION...CY
MARINE...JRL
Hazardous weather outlook, Jul 23, 3:10 PM EDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT WED JUL 23 2008

MDZ021>025-VAZ063-064-070>078-080>097-099-100-241915-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
HANOVER-CAROLINE-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-ACCOMACK-
NORTHAMPTON VA-
310 PM EDT WED JUL 23 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...SEVERE THUNDERSTORM WATCH 736 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   FLASH FLOOD WATCH
   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   FLASH FLOOD WATCH

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NCZ012>017-030>032-241915-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-
310 PM EDT WED JUL 23 2008

...SEVERE THUNDERSTORM WATCH 736 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND INTERIOR NORTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

VAZ098-241915-
VIRGINIA BEACH-
310 PM EDT WED JUL 23 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...SEVERE THUNDERSTORM WATCH 736 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   MODERATE RIP CURRENT RISK
   FLASH FLOOD WATCH
   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   FLASH FLOOD WATCH

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

VAZ048-049-060>062-065>069-079-241915-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-BRUNSWICK-
310 PM EDT WED JUL 23 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 736 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   FLASH FLOOD WATCH
   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ650-652-654-241915-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
310 PM EDT WED JUL 23 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 736 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SMALL CRAFT ADVISORY
   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630>633-656-658-241915-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
310 PM EDT WED JUL 23 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 736 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SMALL CRAFT ADVISORY
   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NCZ102-241915-
OUTER BANKS CURRITUCK-
310 PM EDT WED JUL 23 2008

...SEVERE THUNDERSTORM WATCH 736 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   MODERATE RIP CURRENT RISK
   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

LEWITSKY

In the hours before

Local storm report, Jul 23, 3:36 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             DEEP CREEK              36.74N 76.34W
07/23/2008  E0.75 INCH       CITY OF CHESAPEAKE VA   PUBLIC

0332 PM     HAIL             DOWNTOWN NORFOLK        36.85N 76.28W
07/23/2008  E1.00 INCH       CITY OF NORFOLK    VA   TRAINED SPOTTER

            REPORTED FROM PAMLICO PORTION OF NORFOLK.

&&

BJACKSON
Local storm report, Jul 23, 4:10 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     2 SW WHALEYVILLE        36.57N 76.71W
07/23/2008  E60.00 MPH       CITY OF SUFFOLK    VA   TRAINED SPOTTER

            TREE LIMBS DOWN ALONG RT 13.

&&

BJACKSON
Special weather statement, Jul 23, 4:13 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
413 PM EDT WED JUL 23 2008

NCZ012>015-031-032-VAZ092-093-096-232115-
CHOWAN NC-GATES NC-HERTFORD NC-ISLE OF WIGHT VA-NORTHAMPTON
NC-PASQUOTANK NC-PERQUIMANS NC-SOUTHAMPTON VA-SUFFOLK VA-
413 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN NORTH CAROLINA...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY SOLID LINE OF STRONG THUNDERSTORMS FROM 18 MILES SOUTHWEST OF
FRANKLIN TO RYLAND...OR FROM BOYKINS TO RYLAND...MOVING NORTHEAST AT
17 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  RYLAND AROUND 425 PM EDT...
  HERTFORD AROUND 435 PM EDT...
  WINFALL AROUND 445 PM EDT...
  SUNBURY AROUND 450 PM EDT...
  FRANKLIN AROUND 510 PM EDT...
  HOLLAND AROUND 515 PM EDT...

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL AMOUNTS OF UP TO TWO INCHES PER HOUR WILL RESULT IN PONDING
OF WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

44
Special weather statement, Jul 23, 4:19 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
419 PM EDT WED JUL 23 2008

NCZ016-017-VAZ095-097-098-232115-
CAMDEN NC-CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH
VA-WESTERN CURRITUCK NC-
419 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORM MOVING ACROSS THE TIDEWATER...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KEMPSVILLE...MOVING NORTHEAST AT 16 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR KEMPSVILLE...AND...GALLUPS CORNER
AT 425 PM EDT...PRINCESS ANNE PLAZA AT 435 PM EDT...BAYSIDE...AND...
LYNNHAVEN AT 440 PM EDT...LONDON BRIDGE...AND...OCEANA AT 445 PM
EDT...NORTH VIRGINIA BEACH AT 500 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF UP TO 2 TO 3 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

LEWITSKY
Special weather statement, Jul 23, 4:22 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
422 PM EDT WED JUL 23 2008

VAZ062-063-069-071-232115-
GOOCHLAND VA-HANOVER VA-HENRICO VA-POWHATAN VA-
422 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORM MOVING INTO HANOVER COUNTY...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF GOOCHLAND...MOVING NORTHEAST
AT 17 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OILVILLE AT 435 PM
EDT...JOHNSONS SPRINGS...AND...CENTERVILLE AT 440 PM EDT...VONTAY AT
445 PM EDT...ROCKVILLE AT 450 PM EDT...GOODALL...AND...MONTPELIER AT
505 PM EDT...GILMAN AT 510 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LSA
Special weather statement, Jul 23, 4:38 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT WED JUL 23 2008

MDZ022>024-232200-
INLAND WORCESTER MD-SOMERSET MD-WICOMICO MD-
438 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS APPROACHING THE EASTERN SHORE...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 8 MILES SOUTH OF CRISFIELD...MOVING NORTH AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BYRDTOWN AT 450 PM EDT...
CRISFIELD AT 455 PM EDT...HOPEWELL AT 500 PM EDT...MARION STATION AT
505 PM EDT...UPPER FAIRMOUNT AT 520 PM EDT...UPPER HILL AT 525 PM
EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

LEWITSKY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:58 PM EDTSpecial Marine WarningAKQ62 min
Jul 23, 2:10 PM EDTFlash Flood WatchAKQAccomack, Amelia, Brunswick, Caroline, Charles City, Cumberland and 30 more16 hr
Jul 23, 3:15 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk46 min
Jul 23, 3:18 PM EDTSpecial Marine WarningAKQ57 min
Jul 23, 3:22 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach38 min
Jul 23, 3:27 PM EDTSevere Thunderstorm WarningAKQGreensville, Southampton48 min
Jul 23, 3:55 PM EDTSpecial Marine WarningAKQ65 min
Jul 23, 4:09 PM EDTSpecial Marine WarningAKQ96 min
Jul 23, 5:30 PM EDTSevere Thunderstorm WarningAKQCity of Virginia Beach24 min
Jul 23, 5:34 PM EDTSpecial Marine WarningAKQ56 min
Jul 23, 5:35 PM EDTSevere Thunderstorm WarningAKQCharles City, Hanover, Henrico, King William, New Kent40 min
Jul 23, 6:11 PM EDTAreal Flood AdvisoryAKQCharles City, Chesterfield, Essex, Hanover, Henrico, King and Queen and 3 more49 min
Jul 23, 6:30 PM EDTSpecial Marine WarningAKQ30 min

Nearby

Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.